Colorado, 2022

Debris Flow in Colorado, July 29, 2022

July 29, 2022 · NWS GJT · 1 event in 1 county or zone

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado. Storms were slow moving and produced heavy rain. Some storms produced localized debris flows in Montezuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:07 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 29, 1:07 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
207 PM MDT Fri Jul 29 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 206 PM MDT Fri Jul 29 2022

A broad trough continues to sit over the Upper Midwest and Great
Lakes, with a corresponding ridge dominating the western US. The
center of this ridge is sitting over the Great Basin, while another
center of high pressure continues to sit over the Gulf Coast States,
putting the Four Corners region under an area of generally weak
flow. The clockwise flow around the Gulf Coast high is dragging
monsoonal moisture northward into southern portions of Utah and
Colorado. At the same time, the clockwise flow around the Great
Basin high is dragging drier air down into northern portions of
Colorado and Utah. Satellite imagery from this morning shows this
quite well, with clear skies along and north of I-70 while areas
south of I-70 saw lingering cloud cover and widespread showers.

The I-70 corridor, at this point, seems to have the right balance of
deep moisture and daytime heating to produce scattered showers and
thunderstorms. As afternoon progresses and the cloud cover over the
southern mountains erodes, do expect widespread showers and
thunderstorms to kick off and linger well into the evening hours.
Showers and storms could potentially last through the overnight over
the San Juans and Southern Valleys. With such deep moisture in place
and fairly slow storm motions, a Flood Watch is in effect for the
southern half of the CWA and a Flash Flood Watch has been issued for
the Grizzly Creek Burn Scar. The main threats with any storm will be
heavy rain and frequent lightning. With little change in the pattern
for tomorrow, expect a very similar situation to today. The only
difference will be that the dry air may reach a bit further south.

Areas along and north of I-70 where clear skies are in control,
temperatures will run near normal to around 5 degrees below normal.
Areas that remain clouded, with showers and storms, temperatures
will run 10-15 degrees below normal. Overnight lows will follow a
similar pattern, mild under cloud cover and cooler under clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 206 PM MDT Fri Jul 29 2022

Plenty of moisture remains across the area Sunday to bring yet
another day with showers and thunderstorms. We're still under high
pressure so flow aloft and at the surface will be light causing
these showers and storms to be slow movers increasing the chances
for heavy rain. PWATs across much of the area are still in the 150%
of normal category so little change in that regard. There are some
changes, however, between the EC and GFS deterministic models when
we look at next week.

Both models carve out a closed low off the Pacific Northwest coast
with the GFS causing it to be a bit deeper than the EC. The
evolution of this low is where discrepancies pop up. The GFS keeps
the low fairly stationary off the coast until Monday evening when it
starts to lift to the east and also becomes absorbed in a deeper low
over Canada. This movement will shift the area of high pressure that
has been over our area for the last several days and also flatten
it. Previous runs showed an uptick in precip Tuesday onwards but the
latest run, according to the GFS, really shows a noticeable downturn
in precip. Not sure this solution is reasonable considering how much
moisture will remain in the atmosphere from the last monsoonal surge.

The EC also carves out a closed low off the coast but the difference
here is that the EC keeps this low cutoff and doesn't start moving
it until Wednesday. This lack of movement will allow residual
moisture to bring afternoon and evening showers and storms to the
region through Wednesday. An uptick in coverage and precip is then
progged to occur as the low will have forced the center of high
pressure to our east. In fact, the high pressure moves into its
favorable location over northern Texas which will allow flow to
advect in plenty of moisture from the south. If the EC turns out to
be right, a very active monsoonal pattern could set up across the
area.

Some fairly big differences with regards to the long term period so
keep an eye on the latest forecast heading into next
week...especially towards the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM MDT Fri Jul 29 2022

Scattered showers have starter across southeast Utah and
southwest Colorado with precipitation reported at KDRO, KTEX and
KGUC. Expect showers and thunderstorm to continue to develop
early this afternoon. Skies have cleared out to the north which
will allow for diurnal heating to kick off early scattered
thunderstorms by noon along and north of the I-70 corridor. These
storms will produce brief periods of MVFR conditions for CIGs and
VIS, and gusty outflow winds. Storms will die down around sunset
with nocturnal showers once again lingering across the southern
zones overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until 10 PM MDT this evening for COZ017>023.

     Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...Flood Watch until 10 PM MDT this evening for UTZ022-028-029.

&&

SHORT TERM...BGB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jul 29, 3:15 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
415 AM MDT Fri Jul 29 2022

COZ001>014-017>023-UTZ022>025-027>029-301015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
415 AM MDT Fri Jul 29 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Monsoon moisture continues across the region today resulting in
widespread shower and thunderstorm activity. Showers and storms
will increase this afternoon. In storms, expect periods of heavy
rain, gusty winds, and small hail. Additionally, flash flooding
and debris flows will be possible across southeast Utah and
southwest Colorado. Flood Watches remain in effect for these
areas through this evening. Showers and storms will diminish
across the north tonight with nocturnal showers persisting over
the southern mountains into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoon moisture will continue to stream north Saturday resulting
in another day of numerous showers and thunderstorms across the
southern areas. Heavy rain can once again be expected with
storms. High pressure will build overhead Saturday through Monday
resulting in a downturn in storm coverage, particularly across
the north. Further south, moisture will be slow to erode resulting
in daily showers and thunderstorms, especially over the
mountains. Another deep moisture surge is possible early to mid
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Montezuma

When
July 29, 3:43 PM MST
Where
Montezuma County, 2.78 mi W of Pleasant View to 2.44 mi W of Pleasant View
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
37.573, -108.820

Heavy rain from thunderstorms resulted in mud and debris on Road BB near Pleasant View, between roads 12 and 13.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035783.